Investigation into the death of two toddlers in Limpopo
A batch of an antibiotic has been recalled in a hospital after the tragic death of children in the facility.
The Provincial Department of Health has launched an investigation regarding circumstances which led to the death of two toddlers at Dr CN Phatudi Hospital in Maake, Limpopo, after they were given a dose of Rocephin antibiotic.
It is alleged that two toddlers who were stable, died shortly after they were administered with a dose of the antibiotic over the weekend.
Health MEC, Dr Phophi Ramathuba has instructed the head of pharmaceuticals services in the province to recall a batch of Rocephin at the hospital to prevent further incidents from happening.
Rocephin is used to combat forms of bacterial infections such as meningitis, ear and skin conditions, and to treat lower respiratory tract or urinary tract disturbances.
Before their death, both children were given Rocephin to treat their ailments.
Department spokesperson, Neil Shikwambana says: “We have already dispatched a team [of] forensic pathology, pharmacists and a paediatrician to investigate the circumstances which led to the death of these two toddlers. Relevant instruments such as needles, vials, and syringes have already been secured and tests are underway.”
He says both children received three and four dosages of Rocephin respectively.
“Prior to the admission at the hospital they were in a stable condition before they were administered with the dosage of the recalled batch of medication. What we know from the preliminary report is that the two toddlers started having complications shortly after they were administered with this specific batch of Rocephin.”
Recently the chairperson of the South African Human Rights Commission, Bongani Majola found expired rotten food including cereal, yoghurt and fruits in Messina Hospital, which prompted a visit from Ramathuba. – Health-e News.
An edited version of this story was published in the Pretoria News.